Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, December 5, 2021

December 5, 2021 · NWS TSA · 7 events in 3 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 5th, as a cold front moved into the area. The strongest thunderstorms produced hail up to golf ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 5, 5:28 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 5, 5:28 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
528 PM CST Sun Dec 5 2021

...New AVIATION...

.SHORT TERM...
(Tonight)
Issued at 158 PM CST Sun Dec 5 2021

Cold front currently across northern KS will move into northeast
OK shortly after 00Z, and short-term guidance remains consistent
with initial storm development along the boundary around 02-03Z.
This activity will continue to organize along the advancing cold
front through the evening, with storms likely exiting the forecast
toward 09Z. Lingering SBCAPE around 750-1000 J/KG and 35-45kts of
deep-layered shear should be sufficient for a few severe storms,
especially across parts of western AR and far southeast OK.
Damaging straight-line winds/large hail remains the biggest
threat, along with a very low tornado threat with any bowing
segments.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 158 PM CST Sun Dec 5 2021

Expect a breezy and much chillier airmass to overspread the area
on Monday. Have continued to use the NBM 90th percentile for
winds/gusts tonight into Monday, and wouldn't be surprised to see
a few gusts push advisory criteria. Monday and Tuesday will
feature below normal temps, with highs mostly remaining in the
40s.

Milder weather returns by Wednesday as mid-level heights rise and
southerly winds pick up. Well above normal temperatures appear
likely for Thursday and especially Friday as south/southwest
winds become gusty ahead of the next cold front. Highs will likely
bounce back well into the 70s for Friday.

A vigorous longwave wave is proggd to move into the Plains over
the weekend, with an associated cold front likely sweeping through
the area by Saturday. Light wintry weather continues to be a
possibility, although the longer range guidance continues to
struggle for any consensus concerning location of colder
air/precipitation. Will maintain the mention of a light wintry
mix mainly for Saturday night into early Sunday, although this
remains a low confidence forecast. We'll continue to monitor this
closely over the next several days.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CST Sun Dec 5 2021

Cold front has entered far NE OK and will make steady progress
southward overnight and likely pushing south of KMLC/KFSM around
midnight. MVFR to low VFR ceilings will likely remain in place
from SE OK through western AR ahead of the frontal passage.
Showers and storms are expected to develop this evening along the
frontal boundary and quickly expand in coverage along the
frontal corridor. Additional prefrontal convection may develop
across portions of western AR, otherwise aviation impacts due to
storms will end within a few hours of the frontal passage. Gusty
northerly winds will continue into the day Monday before gradually
decreasing mid to late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   36  47  29  49 /  20   0   0   0
FSM   42  52  30  49 /  80   0   0   0
MLC   39  49  30  52 /  80   0   0   0
BVO   34  45  25  46 /   0   0   0  10
FYV   34  47  24  47 /  90   0   0   0
BYV   35  44  26  44 /  90   0   0  10
MKO   37  46  29  48 /  90   0   0   0
MIO   34  44  27  46 /  20   0   0  10
F10   36  47  29  51 /  60   0   0   0
HHW   44  53  33  51 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....18
AVIATION...07
Hazardous weather outlook, Dec 5, 5:14 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 PM CST Sun Dec 5 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 PM CST Sun Dec 5 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast of I-44.
	ONSET...After 8 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast of I-44.
	ONSET...After 8 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
There is a limited risk of severe thunderstorms this evening,
continuing into the overnight hours, across eastern Oklahoma and
western Arkansas to the south of Interstate 44. Thunderstorms are
expected to develop early this evening as a strong cold front moves
into the area. Damaging straight line winds will be the main threat,
with a lower potential for large hail, and much lower threat of
tornadoes.

Prior to the arrival of the front this evening, isolated to
widely scattered thunderstorms may develop across southeastern
Oklahoma and northwestern Arkansas. Severe weather is not expected
with this activity.

South to southwesterly wind will gust to near 30 mph into this
evening. The strong wind gusts along with humidity around 30
percent, will support a limited fire spread threat into early this
evening generally west of U.S. Highway 75 in northeast Oklahoma.
Once the front passes tonight, winds will then shift to the north
and gust to 35 mph.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY through THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds will continue into the daylight hours on Monday,
with a decreasing trend expected toward the evening as surface high
pressure moves into the area.

A low chance of rain will exist Tuesday night across western Arkansas
and adjacent portions of far eastern Oklahoma. Temperatures may be
cold enough in higher elevation areas to support a wintry mix, but
the overall probability of wintry impacts is low at this time.

South to southwest winds will increase Friday ahead of the another
strong cold front set to move through during the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 5, 8:13 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
813 PM CST Sun Dec 5 2021

OKZ060-061-064-067-060300-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
813 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of southern Rogers,
northeastern Creek, northwestern Wagoner and southern Tulsa Counties
through 900 PM CST...

At 813 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles south of Turley to 5 miles south of
Keystone State Park. Movement was east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Owasso...                         Bixby...
Jenks...                          Glenpool...
Coweta...                         Catoosa...
Verdigris...                      Jenks Riverside Airport...
Turley...                         Tulsa International Airport...
Taiwah...                         Tiawah...
Oneta...                          Gray...

This includes Interstate 44 between mile markers 211 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 9634 3616 9615 3616 9600 3624 9600
      3628 9592 3629 9543 3593 9576
TIME...MOT...LOC 0213Z 272DEG 25KT 3620 9598 3606 9626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Tulsa radar (KINX), 38 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
December 5, 8:19 PM CST
Where
Tulsa County, 1.67 mi E of West Tulsa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.150, -95.990

Thunderstorm wind gusts to 60 mph were measured.

Hail, Tulsa

When
December 5, 8:25 PM CST
Where
Tulsa County, 1.63 mi WNW of West Tulsa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.159, -96.047

Hail, Tulsa

When
December 5, 8:36 PM CST
Where
Tulsa County, 0.56 mi W of (Tul)tulsa Intl Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.200, -95.890

Thunderstorm Wind, Wagoner

When
December 5, 8:56 PM CST
Where
Wagoner County, 8.07 mi NNW of Coweta Easley Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.114, -95.601

Strong thunderstorm wind snapped large tree limbs.

Hail, Mayes

When
December 5, 9:05 PM CST
Where
Mayes County, 0.32 mi N of Pensacola
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.455, -95.130

Golf ball size hail damaged vehicles and homes.

Hail, Tulsa

When
December 5, 9:10 PM CST
Where
Tulsa County, 1.69 mi NNW of Bixby
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.974, -95.887

Hail, Tulsa

When
December 5, 9:11 PM CST
Where
Tulsa County, 4.11 mi SSW of Broken Arrow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -95.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989398, 989408, 989407, 989412, 989409, 989411, 989410.